Approximate Calculation of the Caputo Fractional-Order Derivative
DOI:
https://doi.org/10.71310/pcam.4-1_75.2026.14Keywords:
Caputo derivative, fractional calculus, optimal quadrature formula, ????-function method, Sard’s sense, Sobolev space, Abel integral equationAbstract
Background: The Caputo fractional-order derivative of order ???? ∈ (0, 1) is represented by a weakly singular integral of the classical first-order derivative against the kernel (????−????)−????, and its accurate numerical evaluation is central to the modeling of processes with memory. Existing methods (the ????1 scheme, Grünwald–Letnikov-type sums, product-integration schemes) fix an interpolation rule for the derivative first and only afterwards estimate the resulting error, so their coefficients are not chosen to directly minimize that error.
Purpose: The purpose of this work is to construct, for an arbitrary partition of the interval of integration, a quadrature formula for the Caputo derivative whose coefficients are optimal from the outset, in the sense of Sard, in a suitable Sobolev-type Hilbert space.
Method: We pose the approximation problem directly in the space ????(1)2 (????, ????) and use the ????-function method: on each subinterval of the partition we construct an explicit function ???????? related to the singular kernel, determine its free constant by minimizing the corresponding quadratic error functional, and thereby obtain the coefficients of the quadrature formula in closed form.
Results: Explicit closed-form expressions are obtained for the coefficients ????0, ????1, . . . , ???????? of the optimal quadrature formula for an arbitrary node partition, and these are specialized to the case of equally spaced nodes. As an independent check, the constructed formula is shown to reduce, in a particular case, to a known optimal quadrature formula obtained earlier by a different method for the generalized Abel integral equation.
Implication: The result extends the ????-function construction of Sard-optimal quadrature formulas, previously used mainly for regular and oscillatory integrals, to the weakly singular kernels that arise in fractional calculus, and it provides explicit, ready-to-use coefficients for the accurate numerical evaluation of the Caputo derivative on arbitrary meshes.
References
Diethelm K., Garrappa R., Stynes M. 2020. Good (and not so good) practices in computational methods for fractional calculus. Mathematics. 8(3): Art. 324. doi: https://doi.org/10.3390/math8030324.
Diethelm K., Kiryakova V., Luchko Y., Tenreiro Machado J. A., Tarasov V. E. 2022. Trends, directions for further research, and some open problems of fractional calculus. Nonlinear Dynamics. 107(4): 3245–3270. doi: https://doi.org/10.1007/s11071-021-07158-9.
Lin Y., Xu C. 2007. Finite difference/spectral approximations for the time-fractional diffusion equation. Journal of Computational Physics. 225: 1533–1552.
Podlubny I. 1999. Fractional differential equations. San Diego: Academic Press.
Lubich C. 1986. Discretized fractional calculus. SIAM Journal on Mathematical Analysis. 17: 704–719.
Diethelm K., Ford N. J., Freed A.D. 2002. A predictor–corrector approach for the numerical solution of fractional differential equations. Nonlinear Dynamics. 29: 3–22.
Shadimetov K. M., Hayotov A. R. 2014. Calcolo. 51: 211–243.
Shadimetov K. M., Daliev B. S. 2022. Optimal formulas for the approximate analytical solution of the general Abel integral equation in the Sobolev space. Results in Applied Mathematics. 15: Art. 100276.
Boytillayev B. A. 2023. Optimal formulas for the approximate solution of the generalized Abel integral equations in the Hilbert space. Problems of Computational and Applied Mathematics. 3/1(50): 84–91.
Hayotov A. R., Babaev S. S., Boytillayev B. 2025. The numerical solution of an Abel integral equation by the optimal quadrature formula. Results in Applied Mathematics. 25: Art. 100542.
Hayotov A. R., Babaev S. S. 2025. An optimal quadrature formula with derivative for weakly singular integrals. Mathematical Methods in the Applied Sciences. doi: https://doi.org/ 10.1002/mma.70034.
Hayotov A. R., Babaev S. S. 2023. An optimal quadrature formula for numerical integration of the right Riemann–Liouville fractional integral. Lobachevskii Journal of Mathematics. 44(10): 4282–4293. doi: https://doi.org/10.1134/S1995080223100165.
Hayotov A. R., Babaev S. S. 2023. Optimal quadrature formula for numerical integration of fractional integrals in a Hilbert space. Journal of Mathematical Sciences. 277(3): 403–419. doi: https://doi.org/10.1007/s10958-023-06844-w.
Akhmedov D. M., Shadimetov K. M. 2022. Optimal quadrature formulas with derivative for Hadamard type singular integrals. AIP Conference Proceedings. 2365: Art. 020020.
Akhmedov D. M., Shadimetov K. M. 2022. Optimal quadrature formulas for approximate solution of the first kind singular integral equation with Cauchy kernel. Studia Universitatis Babeş-Bolyai Mathematica. 67(3): 633–651.
Shadimetov K. M., Akhmedov D. M. 2022. Approximate solution of a singular integral equation using the Sobolev method. Lobachevskii Journal of Mathematics. 43(2): 496–505. doi: https://doi.org/10.1134/S1995080222050249.
Hayotov A. R., Khayriev U. N. 2022. Construction of an optimal quadrature formula in the Hilbert space of periodic functions. Lobachevskii Journal of Mathematics. 43(11): 3151–3160. doi: https://doi.org/10.1134/S199508022214013X.
Shadimetov K. M., Davronov J. R. 2024. The discrete analogue of a high-order differential operator and its application to finding coefficients of optimal quadrature formulas. Journal of Inequalities and Applications. 2024: Art. 46. doi: https://doi.org/10.1186/s13660-024-03111-7.
Hayotov A. R., Babaev S. S. 2024. The numerical solution of a Fredholm integral equation of the second kind by the weighted optimal quadrature formula. Results in Applied Mathematics. 24: Art. 100508. doi: https://doi.org/10.1016/j.rinam.2024.100508.
Babaev S. S. 2025. Consecutive optimization of the weighted quadrature formulas with derivative. Filomat. 39(8): 2805–2815. doi: https://doi.org/10.2298/FIL2508805B.
Shadimetov K. M., Usmanov K. 2025. Weighted optimal quadrature formulas in Sobolev space and their applications. Algorithms. 18(7): Art. 374. doi: https://doi.org/10.3390/a18070374.
Abduakhadov A. A. 2024. Optimal approximation of Fourier integrals by the phi-function method. Problems of Computational and Applied Mathematics. 4/2(60): 108–117.
Hayotov A. R., Babaev S. S., Abduakhadov A. A., Davronov J. R. 2024. An optimal quadrature formula exact to the exponential function by the ????-function method. Studia Universitatis Babeş-Bolyai Mathematica. 69(3): 651–663. doi: https://doi.org/10.24193/subbmath.2024.3.11.
Hayotov A. R., Berdimuradova U. A. 2025. An optimal quadrature formula with derivatives for arbitrarily fixed nodes in the Sobolev space. Problems of Computational and Applied Mathematics. 2(64): 64–73.
Baleanu D., Diethelm K., Scalas E., Trujillo J. J. 2011. Fractional calculus: models and numerical methods. 2nd ed. Singapore: World Scientific.
Downloads
Published
Issue
Section
License
Copyright (c) 2026 A.R. Hayotov

This work is licensed under a Creative Commons Attribution 4.0 International License.